Phys · renal
Tubulointerstitial Disease
Also known as acute interstitial nephritis · AIN · acute tubulointerstitial nephritis · ATIN · chronic interstitial nephritis · chronic tubulointerstitial nephritis · drug-induced interstitial nephritis · allergic interstitial nephritis · TINU · analgesic nephropathy · lithium nephropathy · aristolochic acid nephropathy · Balkan endemic nephropathy
Consultant-physician-depth guide to acute and chronic interstitial nephritis — AIN as the great AKI mimic, the unreliability of the allergic triad, culprit drug classes (antibiotics, PPIs, NSAIDs, checkpoint inhibitors), urine clues and the limits of eosinophiluria, biopsy triggers, the observational evidence for corticosteroids, checkpoint-inhibitor AIN, TINU, chronic TIN (analgesic, lithium, aristolochic acid), recovery and CKD risk — structured for FRACP DWE and DCE preparation.
On this page
Study tools
Your progress
Saved on this device.
Practise this topic
Target exams
Red flags
- Unexplained subacute creatinine rise after starting any new drug — acute interstitial nephritis until proven otherwise; absence of rash, fever or eosinophilia does NOT exclude it
- AKI with nephrotic-range proteinuria on an NSAID — NSAID-induced AIN with a minimal-change-like lesion
- AKI on an immune checkpoint inhibitor — hold the drug and discuss with oncology; AIN is the commonest biopsy finding
- Progressive interstitial fibrosis with a herbal or slimming-remedy history — aristolochic acid nephropathy; lifelong urothelial cancer surveillance
- AIN with eye pain or redness — TINU syndrome; get an ophthalmology review
Tubulointerstitial Disease
The answer first
Acute interstitial nephritis (AIN) is the great mimic of acute kidney injury — an immune-mediated inflammation of the renal interstitium that presents as a quiet, subacute creatinine drift with unimpressive urine, and that is caused by a drug until proven otherwise [1]. Three rules carry you through the DWE and the long case [1] [5]:
- Suspect it in every unexplained AKI. The textbook allergic syndrome — fever, rash, eosinophilia — is the exception, not the rule. Modern drug-induced AIN is usually just a creatinine that will not stop rising, and the triad appears together in only a small minority of biopsy-proven cases [3] [4].
- Stop the culprit drug immediately. Withdrawal of the offending agent is the one intervention with consistent outcome data, and delay in withdrawal is associated with worse renal recovery — the steroid question always comes second [2].
- Steroids are a decision, not a default. The evidence is entirely retrospective; benefit concentrates in patients treated early after biopsy confirmation with no contraindication. In an elderly polypharmacy patient with modest AKI, watchful waiting after drug withdrawal is a defensible, examinable position [2] [13].
References22ShowHide
- [1]Praga M, González E. Acute interstitial nephritis Kidney Int, 2010.PMID 20336051
- [2]González E, Gutiérrez E, Galeano C, et al. Early steroid treatment improves the recovery of renal function in patients with drug-induced acute interstitial nephritis Kidney Int, 2008.PMID 18185501
- [3]Baker RJ, Pusey CD. The changing profile of acute tubulointerstitial nephritis Nephrol Dial Transplant, 2004.PMID 14671029
- [4]Clarkson MR, Giblin L, O'Connell FP, et al. Acute interstitial nephritis: clinical features and response to corticosteroid therapy Nephrol Dial Transplant, 2004.PMID 15340098
- [5]Moledina DG, Perazella MA. Drug-Induced Acute Interstitial Nephritis Clin J Am Soc Nephrol, 2017.PMID 28893923
- [6]Raghavan R, Eknoyan G. Acute interstitial nephritis - a reappraisal and update Clin Nephrol, 2014.PMID 25079860
- [7]Muriithi AK, Leung N, Valeri AM, et al. Biopsy-proven acute interstitial nephritis, 1993-2011: a case series Am J Kidney Dis, 2014.PMID 24927897
- [8]Nolan CR 3rd, Anger MS, Kelleher SP. Eosinophiluria--a new method of detection and definition of the clinical spectrum N Engl J Med, 1986.PMID 2431314
- [9]Blank ML, Parkin L, Paul C, Herbison P. A nationwide nested case-control study indicates an increased risk of acute interstitial nephritis with proton pump inhibitor use Kidney Int, 2014.PMID 24646856
- [10]Sierra F, Suarez M, Rey M, Vela MF. Systematic review: Proton pump inhibitor-associated acute interstitial nephritis Aliment Pharmacol Ther, 2007.PMID 17661758
- [11]Cortazar FB, Kibbelaar ZA, Glezerman IG, et al. Clinical Features and Outcomes of Immune Checkpoint Inhibitor-Associated AKI: A Multicenter Study J Am Soc Nephrol, 2020.PMID 31896554
- [12]Cortazar FB, Marrone KA, Troxell ML, et al. Clinicopathological features of acute kidney injury associated with immune checkpoint inhibitors Kidney Int, 2016.PMID 27282937
- [13]Prendecki M, Tanna A, Salama AD, et al. Long-term outcome in biopsy-proven acute interstitial nephritis treated with steroids Clin Kidney J, 2017.PMID 28396740
- [14]Fernandez-Juarez G, Perez JV, Caravaca-Fontán F, et al. Duration of Treatment with Corticosteroids and Recovery of Kidney Function in Acute Interstitial Nephritis Clin J Am Soc Nephrol, 2018.PMID 30397027
- [15]Vanherweghem JL, Depierreux M, Tielemans C, et al. Rapidly progressive interstitial renal fibrosis in young women: association with slimming regimen including Chinese herbs Lancet, 1993.PMID 8094166
- [16]Grollman AP, Shibutani S, Moriya M, et al. Aristolochic acid and the etiology of endemic (Balkan) nephropathy Proc Natl Acad Sci U S A, 2007.PMID 17620607
- [17]De Broe ME, Elseviers MM. Analgesic nephropathy N Engl J Med, 1998.PMID 9459649
- [18]Markowitz GS, Radhakrishnan J, Kambham N, et al. Lithium nephrotoxicity: a progressive combined glomerular and tubulointerstitial nephropathy J Am Soc Nephrol, 2000.PMID 10906157
- [19]Clive DM, Stoff JS. Renal syndromes associated with nonsteroidal antiinflammatory drugs N Engl J Med, 1984.PMID 6363936
- [20]Joss N, Morris S, Young B, Geddes C. Granulomatous interstitial nephritis Clin J Am Soc Nephrol, 2007.PMID 17699417
- [21]Raissian Y, Nasr SH, Larsen CP, et al. Diagnosis of IgG4-related tubulointerstitial nephritis J Am Soc Nephrol, 2011.PMID 21719792
- [22]Mackensen F, Billing H. Tubulointerstitial nephritis and uveitis syndrome Curr Opin Ophthalmol, 2009.PMID 19752730